Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low CD4 and no symptoms
Jul 21, 2013

My mother(age 60)has been recently diagnosed with HIV.She underwent a femur replacement 5 years back and had blood transfusion.During this course of 5 years she didn't had any HIV related illness apart from one instance of pyelonephritis and recurrent UTIs.Doctors have suggested starting ART as her CD4 level is 70(she was having UTI when sample was taken).But they still maintain her as Clinical stage 1(WHO) as she does not have any other problems.Will she be able to get back to normal after ART?Is the situation very critical?

Response from Dr. Young

Hello and thanks for posting.

I'd expect your mother to be able to return to good health, but with a CD4 count of 70, she needs to start ART in the very near future.

At age 60, monitoring HIV-related health becomes somewhat more complicated, as there are a number of overlapping areas of health concern, as we aim for heathy aging with HIV. With her history of hip replacement, I'd be particularly wary of HIV-related bone problems.

It's very good news that she has no outward HIV symptoms (WHO clinical stage 1), but her low CD4 count is an AIDS-defining level. She should also be on medications to prevent certain types of AIDS-related infections (usually trimethoprim sulfa).

What is essential is that your mother stay engaged in her medical care, miss few appointments, and when started on medications, stay as adherent to her medications as possible.

For more information for newly diagnosed patients, check out TheBody.com's Resource Center for the Newly Diagnosed.

Hope that helps, BY



Previous
Use PEP with other drugs
Next
Can I re-start taking Complera after having stopped?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement